Minnesota, 2007

Hail in Minnesota, August 27, 2007

August 27, 2007 · NWS MPX · 2 events in 1 county or zone

A mid level trough produced isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A mid level trough produced isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 27, 6:50 AM CST, 7 hours 9 minutes earlier.

Area forecast discussion, Aug 27, 6:50 AM CST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
750 AM CDT MON AUG 27 2007

.DISCUSSION...
THINGS ARE BEGINNING TO GET FAIRLY BUSY HERE IN CENTRAL MINNESOTA
AND WEST CENTRAL WISCONSIN. BLAST OF WARM ADVECTION AHEAD OF
SHORTWAVE SEEN IN WATER VAPOR ENTERING SOUTHWEST MINNESOTA AT
PRESENT IS FUELING A LINE OF THUNDERSTORMS OVER EAST
CENTRAL/SOUTHEAST MINNESOTA...RAPIDLY MOVING INTO WESTERN
WISCONSIN. ELEVATED INSTABILITY IS QUITE PREVALENT ACROSS THE
AREA...AS EVIDENCED ON 00Z AREA AND LATEST RUC SOUNDINGS...BUT
SHEAR IS QUITE LACKING DUE TO THE HIGH BASED NATURE OF THE STORMS.
THIS DEFINITELY LOOKS LIKE A SITUATION WHERE THE INSTABILITY IS SO
GREAT THAT IT IS MAKING UP FOR THE LACK OF CLOUD BEARING SHEAR TO
PRODUCE SOME ISOLATED SEVERE WEATHER. THIS ACTIVITY IS EXPECTED
TO MOVE RAPIDLY EASTWARD THROUGH THE EARLY MORNING HOURS. PREVIOUS
FORECAST HAD THIS SCENARIO PEGGED QUITE WELL SO FEW CHANGES WERE
MADE.

SCENARIO FOR LATER TODAY DOES NOT LOOK DRAMATICALLY DIFFERENT THAN
IT DID 24 HOURS AGO. INTENSE AREA OF WARM ADVECTION...ASSOCIATED
WITH STRONG LOW LEVEL JET...AND STRONG LOW TO MID LEVEL
FRONTOGENESIS ALONG THE FRONTAL SURFACE WILL RESULT IN ADDITIONAL
CONVECTIVE DEVELOPMENT OVER NORTHERN MINNESOTA LATE THIS MORNING
AND INTO THIS AFTERNOON. FAIRLY SUBSTANTIAL CAPPING INVERSION
SHOULD PREVENT MUCH OF SOUTHWEST MINNESOTA FROM SEEING
STORMS ALONG THE FRONTAL BOUNDARY...EVEN INTO THE EARLY OVERNIGHT
HOURS. STORMS SHOULD MOVE SOUTHWARD INTO CENTRAL/SOUTHERN
MINNESOTA AND WESTERN WISCONSIN DURING THE LATE AFTERNOON AND
EVENING. INSTABILITY/DEEP LAYER SHEAR PARAMETERS SHOULD FAVOR A
SEVERE WEATHER THREAT...ESPECIALLY NORTH AND EAST OF THE
INTERSTATE 94 CORRIDOR.

UNLIKE SUNDAY EVENING OVER EASTERN NORTH DAKOTA AND NORTHWEST
MINNESOTA...THE TORNADO THREAT DOES NOT LOOK SUBSTANTIAL FOR
SEVERAL REASONS. AS MENTIONED YESTERDAY...THE SURFACE LOW LOOKS TO
BE IN A WEAKENING PHASE...AS OPPOSED TO A DEEPENING ONE.
ALSO...LOW LEVEL INHIBITION SHOULD BE FAIRLY SUBSTANTIAL...A
SITUATION THAT SHOULD NOT IMPROVE WITH PLENTY OF SUBSIDENCE
EXPECTED IN THE WARM SECTOR DUE TO THE STRENGTH OF THE LOW/MID
LEVEL FRONTOGENESIS. THE SITUATION REMINDS ME OF 2 WEEKS
AGO...WHEN WIDESPREAD WINDS/LARGE HAIL/URBAN FLOODING WERE A
PROBLEM...BUT NOT TORNADOES.

SPEAKING OF FLOODING...IT LOOKS LIKE SOUTHERN MINNESOTA MAY HAVE
TO DEAL WITH THAT AGAIN...AS THE FRONT BECOMES QUASI STATIONARY
NEAR THE IOWA BORDER THROUGH TUESDAY NIGHT. WE MAY EVEN HAVE AN
EXTRA INFUSION OF TROPICAL MOISTURE...AS THE REMAINS OF HURRICANE
DEAN /SEEN ON WATER VAPOR ENTERING THE WEST COAST NEAR SAN DIEGO/
ARE TRANSPORTED TO THE REGION. THE BEST CHANCE OF FLOODING RAINS
DOES LOOK TO BE SOUTH...IN IOWA/SOUTHERN WISCONSIN...BUT IT IS NOT
OUT OF THE QUESTION FOR LOCATIONS ALONG THE INTERSTATE 90
CORRIDOR. THIS IS SOMETHING TO BE WATCHED.

FROM WEDNESDAY ONWARD...DRY WEATHER SHOULD PREVAIL AS A FAIRLY
POTENT SURFACE HIGH SLIDES INTO THE REGION AS THE FRONT DEPARTS.
UNSEASONABLY COOL TEMPERATURES WILL ALSO RESULT.

&&

.AVIATION.../12Z TAFS/
CONCERN WITH THE TAFS ARE SHOWERS AND THUNDERSTORMS THROUGH THE
DURATION OF THE TAF. NEARLY STATIONARY FRONT OVER NORTHWEST MN AND
CENTRAL SOUTH DAKOTA...WILL BE PRIMARY FOCUS FOR
SHRA/TSRA...ESPECIALLY LATER TODAY AND TONIGHT. FRONT EXPECTED TO
PUSH SOUTHEAST INTO CNTRL MN TONIGHT.  ON GOING CONVECTION OVR
WISCONSIN AND EXTREME EAST CENTRAL MN...EXPECTED TO WEAKEN AND
DISSIPATE LATER THIS MORNING.  PLENTY OF LOW LEVEL MOISTURE TRAPPED
UNDERNEATH AN INVERSION ALOFT...RESULTED IN LOW CEILINGS AND CLOUDS
OVR CNTRL MN AND WESTERN WISCONSIN EARLY THIS MORNING.  CEILINGS 2-4
THOUSAND FEET AGL EARLIER. CLOUDS AND CEILING HEIGHTS EXPECTED TO
IMPROVE LATER THIS MORNING.  VFR CONDITIONS ANTICIPATE THROUGH LATE
AFTERNOON AND EARLY EVENING. TSRA DEVELOPING THIS EVENING...CONDS
RETROGRADING IN PRECIP AND TSRA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Aug 27, 3:56 AM CST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
456 AM CDT MON AUG 27 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
281000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
456 AM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE MORNING AND EARLY
AFTERNOON HOURS OVER NORTHERN MINNESOTA...DROPPING SOUTHEASTWARD
INTO CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN DURING THE LATE
AFTERNOON AND EVENING HOURS...AS A COLD FRONT PUSHES THROUGH THE
AREA. SEVERE WEATHER WILL BE POSSIBLE WITH THESE THUNDERSTORMS.
HAIL IN EXCESS OF QUARTER SIZE...DAMAGING WINDS...AND LOCALIZED
FLOODING ARE THE PRIMARY THREATS. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AFOREMENTIONED COLD FRONT IS EXPECTED TO STALL OVER NORTHERN
IOWA AND SOUTHERN WISCONSIN...PROVIDING A FOCUS FOR ADDITIONAL
RAINFALL OVER SOUTHERN MINNESOTA THROUGH TUESDAY NIGHT. THE
FLOODING CONCERNS WILL CONTINUE THROUGH THIS TIME PERIOD...GENERALLY
ALONG THE INTERSTATE 90 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS
AFTERNOON AND EVENING ALONG AND NORTH OF THE INTERSTATE 94
CORRIDOR. SKYWARN SPOTTER ACTIVATION IS LESS LIKELY...BUT MAY BE
NEEDED ACROSS THE REMAINDER OF CENTRAL AND SOUTHERN MINNESOTA THIS
AFTERNOON AND EVENING.

KAT

The radar

The Minneapolis radar (KMPX), 205 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Douglas

When
August 27, 1:59 PM CST
Where
Douglas County, 2 mi S of Millerville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
46.041, -95.570

Hail, Douglas

When
August 27, 1:59 PM CST to 2:04 PM CST
Where
Douglas County, 1 mi NW of Brandon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.980, -95.615

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56521, 56522.